Alert archive / Missouri / Dense Fog Advisories in 2016

Dense Fog Advisory 7, NWS St. Louis, MO

June 27, 201615 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this dense fog advisory at Jun 27, 2016, 2:55 AM CDT for 15 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It took effect at Jun 27, 2016, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2016, 2:55 AM CDT (07:55 UTC)
In effect from
Jun 27, 2016, 3:00 AM CDT
Expired
Jun 27, 2016, 8:43 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Gasconade County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2235 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2235 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Jun 26, 3:47 PM CDT, 11 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 3:47 PM CDT, 11 hours 8 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 PM CDT SUN JUN 26 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 347 PM CDT Sun Jun 26 2016

Area of thunderstorms over central and west central Missouri is
continuing to increase in areal coverage and strength fueled by 2500-
3000 J/Kg MLCAPE.  Effective bulk shear is generally less than 30kts
so organized severe storms seem unlikely.  Can't rule out a few wind
gusts in excess of 60 mph and hail up to 1 inch though.  This
activity should continue to spread east as well as increase in areal
coverage.  Expect to see storms begin weakening around 00Z and
continue to weaken and dissipate through early evening.  RAP keeps
MUCAPE of 1000-1500 J/Kg tonight mainly south of I-70 and there is a
weak mid level shortwave moving through, so I can't rule out
isolated to widely scattered showers continuing over the eastern
Ozarks after 06Z.

A pocket of drier air will be moving into the region Monday.
Guidance has dewpoint temperatures dropping into the 60s during the
afternoon which should limit instability and keep thunderstorm
chances isolated to southern Missouri.  It will still be hot though
with temperatures climbing into the 90s across most of the area.

Carney

.LONG TERM...  (Monday through Next Sunday)
Issued at 347 PM CDT Sun Jun 26 2016

Northwest flow aloft will prevail across our region for the upcoming
week.  This will open the door wide for cooler intrusions of air,
but make it quite challenging to discern signals for rain in this
always challenging flow pattern.

(Monday Night - Tuesday)

Another cold front is set to drop thru our region Monday night, this
time delivering a cooler blast of air--and the beginnings of our
period of cooler, below average temps.

One change is that the models are showing the first of our NW flow
disturbances dropping thru on Tuesday, carrying with it some
instability aloft, and with indications of enough low level moisture
lingering behind the front for areas S of I-70 and diurnal
influences that occur during the heating of the day in the afternoon
to warrant an introduction of a slight chance PoP for parts of
central and southeast MO.

(Wednesday - Next Sunday)

There remains a signal for a potential MCS in NW flow aloft for
Wednesday, but the track has slipped more to the SW and is less
likely to impact our region as a result.  Anything in this flow this
far out will be low confidence, so something to keep track of, but
looking better for dry wx to prevail thru mid-week.

Otherwise, a warmup/recovery still looks on track for late week into
next weekend, with temps returning to normal levels.  Models are
showing another cold front for next weekend, but timing diffs abound
and a better bet to stick close to climo temps until confidence can
increase on this timing, or at least within the seven day forecast
period.  Rain chances also make a return for late week with a bit of
a moisture recovery and approaching cold front.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1243 PM CDT Sun Jun 26 2016

Primary concern continues to be thunderstorms this afternoon into
the early evening. The primary threat area is expected to be along
and south of the I-70 corridor. Most likely scenario is that the
current storms southeast of Kansas City and southwest of St. Louis
will continue to strengthen and become more widespread as the
afternoon progresses. Some strong storms with wind gusts in
excess of 35kts are possible Storms should begin dissipating by
01-02Z and think there will only be isolated to widely scattered
showers by 06Z...primarily over the eastern Ozarks. Some guidance
is hinting at late night fog...but am not very confident in fog
development so have not mentioned it in TAFs at this point.
Elsewhere and otherwise, expect VFR conditions outside of
thunderstorms.

Specifics for KSTL:

Expecting thunderstorms currently moving into central Missouri to
increase in coverage and continue moving east into the vicinity
of the terminal late this afternoon. Some strong storms with wind
gusts in excess of 35kts are possible. The storms should continue
moving east into early evening and should also dissipate as we
lose daytime heating. Some guidance is hinting at late night
fog...but am not very confident in fog development so have not
mentioned in the Lambert TAF. Otherwise expect VFR conditions
outside of thunderstorms.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 26, 3:47 PM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT SUN JUN 26 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
347 PM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THIS EVENING AS
A COLD FRONT MOVES THROUGH THE AREA. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

TES

Nearby

Dense Fog Advisories in Missouri, 2016Dense Fog Advisories in Illinois, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.